Meds, Mind, Body & Benefits > Questions About Treatment & Side Effects

Nevirapine Hypersensitivity Issue

(1/2) > >>

Mikeyj88:
After a few months break from 6 years of NVP therapy along with AZT/3TC, I reintroduced the agents and experienced a severe hypersensitivity reaction. 

1. Even though this was 10 months ago I still feel as though my nerve endings throughout my body are fried and irritated and I experience prickling that waxes and wanes..can a reaction cause this along with generalised muscle twitches?  Am now going through Neuro exams to get to the bottom of things.

2. My Dr feels it was the NVP that I had developed the sensitivity to and now 10 months later I want to reintroduce the AZT and 3TC with Kaletra.  Could it have been possible that the AZT and 3TC were the problem as well??  I am really quite concerned about more reactions as it was a nasty experience.

I'd appreciate any feedback.  Michael.



newt:
Hello Mikey

1. Yes (sadly).

2. The reaction is most likely to be NVP but it could be any of the 3 drugs.  A very prudent approach would be to start the drugs in a staggered fashion, eg 5-10 days Kaletra, then add AZT, then 3TC (the most likely nuke candidate here for a sensitivity reaction).

- matt

Mikeyj88:
Hello Matt

Thanks for taking the time to respond.

It's been quite a stormy 10 months post the reaction.  I get muscle fascics, prickles, pins needles and eczema where the rash was worse which I have to treat from time to time.  I saw a neurologist this week regarding the twitches and I'm now having to have an EMG to rule out other nasties.  I have no weakness or loss of muscle and am of the belief that all of the symptoms are a result of the drug reaction.

How long does it take the nerves to heal?  I'm interested to see that you suggest that 3TC could be a problem?  If you have any more info or experience with post reaction symptoms, nerve damage etc etc I'd e ever grateful.

Mikey

newt:
A very few people are/become allergic to 3TC and FTC. 

Tis possible, having taken any drug, stopped it and restarted it, to discover you have developed a sensitivity to it (as, sadly, I have discovered with ketamine).

Unfortunately, since most drug allergies have the same symptoms, it's hard to work out.  NVP remains the most likely drug, if it is a drug, esp. if your CD4 was over 400. 

There is a possibility, having had a fairly long break off treatment that this reaction is in fact a result of restarting treatment, a kind of immune restitution effect of sorts, which would be more related to immune reactivation than specific drugs.  If your HIV infection was strong in your CNS then the rush of white cells etc to scrum on the virus could have damaged a nerve. The long-term symptoms you describe (pins & needles, eczema), are consistent with this.  This is the kind of thing a neuro work up can tell you. 

The suggested treatment here is, er, mostly ARVs, to suppress the virus and therefore get the self-attacking immune system to back off...

All other nasties, infectious, immunological, neurological should be ruled out. but tis reasonably compelling, timing wise, to say it was the drug(s), eh?

- matt

Mikeyj88:
Hello Matt

I really want to thank you for taking the time to pass on your thoughts.  It's very much appreciated. 

It's amazing what a drug reaction can do to your body after all this time.  My CD4's were always sitting around 700 (35%) for the 6 years of therapy so perhaps after a 6 month break and then a reintroduction, my immune system had gone nuts!  The most concerning thing for me at the moment is the generalised muscle twitches and pins/needles.  The neuro wants an EMG done however he noted that my strength was good with no evidence of muscle thinning/wasting at all and it does not affect my fitness and training which is essentially my work.  He did mention that it could be a number of things...it all just seems so coincidental that I have no problems until the hypersensitivity occurred last August and since then I have ongoing problems with skin and nerves!  My current VL is 3000 and CD4's are sitting at 500 (32%) after nearly a year off therapy.  I want to restart to see if ARV therapy will resolve the pins/needles and muscle twitches.

How long can it take the body to resolve such issues I wonder?

Again Matt, thank you for your thoughts.

Mikey
(Sydney, Australia  - hence the weird times posting messages!)

Navigation

[0] Message Index

[#] Next page

Go to full version